Nebraska, 2019High Wind in Nebraska, November 30, 2019
November 30, 2019 · NWS GID · 24 events in 24 counties and zones
High winds occurred behind a deep, occluded low on this Saturday. At daybreak, a 987 mb low was near Thedford, NE with an occluded front extending southeastward to near Beatrice to the triple point near Springfield, MO.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds occurred behind a deep, occluded low on this Saturday. At daybreak, a 987 mb low was near Thedford, NE with an occluded front extending southeastward to near Beatrice to the triple point near Springfield, MO. Through the day, this low slowly migrated across the Sandhills to near Sioux City, IA by sunset. The tight pressure gradient in the western semi-circle of the low gradually enveloped the region resulting in strengthening winds. Winds were strongest from the late afternoon through the evening hours. During that time frame, northwest winds were sustained at 30 to 40 MPH, with frequent gusts between 45 and 50 MPH. Less frequent peak gusts were mostly between 55 and 65 MPH. The Ord airport measured the highest wind gust of 68 MPH, with 67 MPH measured at Cambridge, 64 MPH measured at the Central Nebraska Regional Airport in Grand Island, 64 MPH near Bradshaw, with 63 MPH in Hastings, 61 MPH at Pauline, and Nelson. As is typical for this part of the nation, there was very little in the way of damage or power outages. However, a single power line was reported down on the south side of Clay Center. The high winds may have been a factor in a fire that destroyed an equipment shed and a granary at a winery in Lexington. The Lexington Fire Department traced the fire back to power lines which began arching and sparking in the high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:36 AM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Nov 30, 11:36 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1136 AM CST Sat Nov 30 2019
.SHORT TERM...(Today and Sunday)
Issued at 445 AM CST Sat Nov 30 2019
Very strong northwest winds will be the main story!
A strong upper level disturbance is deepening over western
Nebraska this morning. As of 430am, the surface low is currently
between Ogallala and North Platte. As the low is deepening,
surface winds are increasing across the state. Gusts this morning
from 20 to 30 mph have been observed. A clearing line is moving
northeast across the forecast area as the surface low moves
eastward. Areas of dense fog are present north of this clearing
line, despite the winds. Allowed the dense fog advisory to
expire/be cancelled for areas to the south and west and will
continue to cancel as the clearing line moves north. Wrap around
cloud cover is already moving in from the west, but visibility is
not impacted with it.
Winds:
Expect the strong low to move eastward across the heart of
Nebraska. The two primary concerns with this for the forecast is
winds, and precipitation. Overall, very little was changed with
the forecast for strong winds today, the strongest winds will be
behind the surface low. Some of the high-res guidance showed
stronger winds a bit earlier for southern portions of the area.
With the earlier start times of our neighbors at 15z, felt that
portion of the area could benefit from beginning at 15z and
segmented the High Wind Warning from Buffalo county southeast to
Jewell county in Kansas to begin earlier. I did not change the end
time, and despite the earlier start time, the strongest winds
across the area are still expected this afternoon through the
evening and into the overnight hours.
Precipitation:
The high-res guidance shows precipitation beginning this morning
for northern and western sections of the area. Periods of off and
on snow is the primary concern. Accumulations of a trace up to an
inch in far northern sections is possible. Most areas will see
just a few tenths, if that. The snow will be accompanied by the
strong winds, so visibilities could be reduced during the
snowfall.
Sunday:
By Sunday morning the low is expected to be well off to our east,
but the strong pressure gradient will persist. While winds will
decrease, they will only decrease slightly. Sunday should remain
below High Wind Warning Criteria, but still expect it to remain
breezy at best. Skies will begin to clear, but strong cold air
advection will cause temps to be in the 20 and 30s for the day.
.LONG TERM...(Monday through Friday)
Issued at 445 AM CST Sat Nov 30 2019
Once we get beyond this strong low pressure system, the forecast
quiets significantly. We will begin Monday morning with surface
high pressure across the area, which will bring a nice break from
the strong winds from the weekend.
A couple disturbances will move across the region through the
week, but they are expected to remain dry. The forecast does show
lingering precip chances for Thursday, but the latest 00z guidance
shows the QPF staying south of the forecast area.
Temperatures are expected to be in the 40s through the week with
lows in the 20s.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1122 AM CST Sat Nov 30 2019
Very windy conditions expected through the period with MVFR
CIGS/VSBYS expected through early Sunday morning. Could see brief
IFR or even LIFR CIGS/VSBYS in passing snow shower, but overall,
think any periods like this will be brief with prevailing MVFR
conditions. Slowly diminishing winds and a return to VFR
conditions expected to begin around daybreak tomorrow as the
responsible area of low pressure tracks further east.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 9 AM CST Sunday for NEZ039>041-046>049-
062>064-076-077-086-087.
High Wind Warning until 9 AM CST Sunday for NEZ060-061-072>075-
082>085.
KS...High Wind Warning until 9 AM CST Sunday for KSZ005>007-017>019.
&&
SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...RossiHazardous weather outlook, Nov 30, 6:08 AM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
608 AM CST Sat Nov 30 2019
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
608 AM CST Sat Nov 30 2019
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
As the surface low deeps and moves eastward across the area,
northwest winds will increase on the back side of the low. These
northwest winds will be very strong. Sustained speeds of 30-
40 mph and with gusts to 60 mph at times. The strongest winds
will be present Saturday afternoon through Sunday morning. Please
refer to the latest High Wind Warning message for more details.
Some snow fall is expected this afternoon and evening across
south central Nebraska. Accumulations of a few tenths up to an
inch in central Nebraska is possible. The snow will fall with
strong northwest winds which could cause visibilities to be
reduced for periods of time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The High Wind Warning remains in effect until 9 am Sunday
morning. Wind speeds from 30-40 mph with gusts up to 60 mph at
times. Please see the latest High Wind Warning message for more
details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight. However, if
you have any damage or impacts from the strong winds, those
reports are appreciated.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Billings Wright
High Wind, Dawson
- When
- November 30, 2:00 PM CST to 11:59 PM CST
- Where
- Dawson forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- ASOS
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred. These gusty winds were blamed for a fire that occurred at a winery just north of Lexington. The fire started just after 11 PM, when power lines were whipped around, causing a spark. The winery's storage building was destroyed, and fire fighters were on scene for several hours.
High Wind, Gosper
- When
- November 30, 2:00 PM CST to 11:59 PM CST
- Where
- Gosper forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.515, -99.831 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Furnas
- When
- November 30, 2:00 PM CST to 11:59 PM CST
- Where
- Furnas forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.177, -99.912 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH likely occurred. Gusts near 65 MPH also occurred, with a 67 MPH gust recorded at 252 PM by a mesonet site located 2 miles north-northeast of Cambridge.
High Wind, Valley
- When
- November 30, 3:00 PM CST to 11:59 PM CST
- Where
- Valley forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
Sustained speeds of at least 40 MPH were recorded for several hours by the Ord Airport ASOS. While a peak gust of 60 MPH was recorded by the ASOS, based on other area observations, at least isolated gusts closer to 65 MPH likely occurred.
High Wind, Sherman
- When
- November 30, 3:00 PM CST to 11:59 PM CST
- Where
- Sherman forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 41.221, -98.976 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Buffalo
- When
- November 30, 3:00 PM CST to 11:59 PM CST
- Where
- Buffalo forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Phelps
- When
- November 30, 3:00 PM CST to 11:59 PM CST
- Where
- Phelps forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.511, -99.414 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Harlan
- When
- November 30, 3:00 PM CST to 11:59 PM CST
- Where
- Harlan forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.177, -99.405 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Franklin
- When
- November 30, 3:00 PM CST to 11:59 PM CST
- Where
- Franklin forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.176, -98.953 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Kearney
- When
- November 30, 3:00 PM CST to 11:59 PM CST
- Where
- Kearney forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.507, -98.948 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH likely occurred. Gusts of 65 to 70 MPH also occurred, with a 70 MPH gust recorded at 743 PM by a mesonet site located 2 miles north-northeast of Norman.
High Wind, Greeley
- When
- November 30, 4:00 PM CST to 11:59 PM CST
- Where
- Greeley forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Nance
- When
- November 30, 4:00 PM CST to 11:59 PM CST
- Where
- Nance forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 41.397, -97.992 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Howard
- When
- November 30, 4:00 PM CST to 11:59 PM CST
- Where
- Howard forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 41.220, -98.517 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Merrick
- When
- November 30, 4:00 PM CST to 11:59 PM CST
- Where
- Merrick forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 41.170, -98.038 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Hall
- When
- November 30, 4:00 PM CST to 11:59 PM CST
- Where
- Hall forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
Sustained speeds of at least 40 MPH occurred for a few hours at the Central Nebraska Regional Airport ASOS in Grand Island. Several gusts exceeding 58 MPH were also recorded, including a 64 MPH gust at 753 PM.
High Wind, Webster
- When
- November 30, 4:00 PM CST to 11:59 PM CST
- Where
- Webster forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.176, -98.500 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Adams
- When
- November 30, 4:00 PM CST to 11:59 PM CST
- Where
- Adams forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
Sustained speeds of at least 40 MPH occurred for a few hours at the Hastings Airport ASOS. Gusts exceeding 58 MPH were also recorded, including a 63 MPH gust at 920 PM.
High Wind, Hamilton
- When
- November 30, 5:00 PM CST to 11:59 PM CST
- Where
- Hamilton forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.874, -98.023 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Clay
- When
- November 30, 5:00 PM CST to 11:59 PM CST
- Where
- Clay forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.524, -98.051 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Nuckolls
- When
- November 30, 5:00 PM CST to 11:59 PM CST
- Where
- Nuckolls forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.176, -98.047 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, Polk
- When
- November 30, 6:00 PM CST to 11:59 PM CST
- Where
- Polk forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
High Wind, York
- When
- November 30, 6:00 PM CST to 11:59 PM CST
- Where
- York forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH likely occurred. Gusts near 65 MPH also occurred, with a 64 MPH gust recorded at 1110 PM by a mesonet site located 3 miles south-southeast of Bradshaw.
High Wind, Fillmore
- When
- November 30, 6:00 PM CST to 11:59 PM CST
- Where
- Fillmore forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH likely occurred. Gusts near 65 MPH also occurred, with a 68 MPH gust recorded at 1147 PM by a mesonet site located 3 miles northwest of Fairmont.
High Wind, Thayer
- When
- November 30, 6:00 PM CST to 11:59 PM CST
- Where
- Thayer forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
Based on surrounding area observations, sustained speeds of at least 40 MPH and isolated gusts close to 65 MPH likely occurred.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Missouri, November 30, 20193 deaths · 2 injured · $50,000 · 2 events
- Blizzard and Winter Storm in Nebraska, November 30, 2019$60,000 · 12 events
- Flash Flooding and Flooding in Kentucky, November 30, 2019$35,000 · 16 events
- Flash Flooding and Flooding in Kentucky, November 30, 2019$50,000 · 6 events
- Winter Storm in Minnesota, November 30, 201918 events
- High Wind in Nebraska, November 30, 201957 kt wind · 13 events
- High Wind in Kansas, November 30, 201954 kt wind · 13 events
- Flash Flooding and Flooding in Alabama, November 30, 201913 events
- High Wind in Texas, November 30, 201956 kt wind · 12 events
- High Wind in Kansas, November 30, 201959 kt wind · 11 events
- Hail in Mississippi, November 30, 20191.25 in hail · 11 events
- Winter Storm in North Dakota, November 30, 201910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860995, 860996, 861003, 860978, 860982, 860993, 860997, 860999, 861000, 861004, 860980, 860981, 860983, 860985, 860990, 861001, 861005, 860988, 861006, 861008, 860986, 860987, 861007, 861009.